2

My mother has been suffering from a disease that looks predominantly stomach and intestinal ulcer. The doctor has recommended medicines, and also endoscopy. However, we wanted to have a second opinion.

The second doctor says that antacids increase stomach and intestinal ulcers. Now, we are in a problem, and don't know whom to believe.

I just want to know that: does antacids increase ulcers?

  • The endoscopy is not very invasive and would provide helpful information that could help you sort out what the underlying problem is. Then if things are still confused you could share the test results with the other doctor for his or her interpretation. – aparente001 Sep 1 '17 at 6:05
3

You should see a GI doctor. There are two ways to treat gastric ulcers. With antacids (like calcium carbonate "Tums") that bind with the acid and neutralize it, and medications that block acid production like PPIs and H2 blockers. Neither cause excessive acid secretion. The notion that an antacid causes excessive secretion is not recorded anywhere.

https://medlineplus.gov/ency/patientinstructions/000198.htm

PPI and H2 blockers can cause excessive acid after you abruptly stop taking them. It's called rebound acid production or secretion. It's not permanent, however taking antacids after stopping acid reducers is recommended for a few weeks to allow your stomach to readjust to normal state.

http://www.refluxmd.com/what-to-expect-if-you-reduce-ppi-use/

In short, there is a very small possibility that rebound acid could cause an ulcer after you stop taking your acid reducer. That's just my logic on the matter. If treated properly, you should remain ulcer free. If not a specialist needs to find out why it's chronic if it is.

| improve this answer | |
  • 1
    Good answer but one correction: antacids like calcium carbonate (Tums) neutralize acid; PPI and H2 blockers reduce secretion of the acid in the first place. PPIs are stronger than H2 blockers. – DoctorWhom Aug 24 '17 at 5:21
  • Edited answer slightly to clarify that; please revert if you disagree. – DoctorWhom Aug 24 '17 at 9:21
  • 1
    Thanks for the correction, and to add to that, meds such as Carafate are similar to normal calcium carbonates such as tums in turn have aluminum oxide to further aid in coating the ulcer and alkalizing the acid. – cloudnyn3 Aug 24 '17 at 13:58

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.